Reversible severe fatty liver induced by capecitabine: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Capecitabine (CAP) is a chemotherapeutic agent used to treat breast and gastrointestinal cancers. The most common adverse reactions of CAP primarily included gastrointestinal and dermatological effects. Whereas, the CAP-induced fatty liver had never been reported.

Patient concerns:

In this study, a-69-year old female presented a history of hypertension with regulated blood pressure, whereas diabetes mellitus, hyperlipidemia, and hepatitis were excluded. No alcohol,tobacco, or other drugs use was declared.

Diagnoses:

She was diagnosed as infiltrating ductal carcinoma of left breast with the hepatic and pulmonary metastasis. The dihydropyrimidine dehydrogenase (DPD) deficiency is not involved.

Interventions:

She received treatment with CAP that was administered orally at a dosage of 1500mg twice daily intermittently (2weeks on/1 week off). The treatment was well-tolerated any typical adverse reactions such as diarrhea, nausea, and hand-foot syndrome (HFS) were noted. The parameters of the functional liver, the total cholesterol, and triglyceride were in normal ranges before and after therapy. After 3 cycles of the treatment, computed tomography (CT) scan revealed signs of fatty liver. After a 10-cycle course, CAP was substituted with tamoxifen because of the further aggravation of fatty liver.

Outcomes:

Several months after withdrawal, the follow-up CT scans demonstrated significant improvement of fatty liver.

Lessons:

We presented a case of breast cancer with severe fatty liver as a consequence of the administration of CAP that was not involved in DPD deficiency or CAP-associated hypertriglyceridemia; these potential adverse effects of therapy with CAP should be intensely investigated.

Related Topics

    loading  Loading Related Articles